Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Depth and cohomological connectivity in modular invariant theory

Authors: Peter Fleischmann, Gregor Kemper and R. James Shank
Journal: Trans. Amer. Math. Soc. 357 (2005), 3605-3621
MSC (2000): Primary 13A50, 20J06, 13C15
Published electronically: November 4, 2004
MathSciNet review: 2146641
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a finite group acting linearly on a finite-dimensional vector space $V$ over a field $K$ of characteristic $p$. Assume that $p$ divides the order of $G$ so that $V$ is a modular representation and let $P$ be a Sylow $p$-subgroup for $G$. Define the cohomological connectivity of the symmetric algebra $S(V^*)$ to be the smallest positive integer $m$ such that $H^m(G,S(V^*))\not=0$. We show that $\min\left\{\dim_K(V^P) + m + 1,\dim_K(V)\right\}$is a lower bound for the depth of $S(V^*)^G$. We characterize those representations for which the lower bound is sharp and give several examples of representations satisfying the criterion. In particular, we show that if $G$ is $p$-nilpotent and $P$ is cyclic, then, for any modular representation, the depth of $S(V^*)^G$is $\min\left\{\dim_K(V^P) + 2,\dim_K(V)\right\}$.

References [Enhancements On Off] (What's this?)

  • 1. David J. Benson, Representations and Cohomology I, Cambridge Studies in Advanced Mathematics 30, Cambridge Univ. Press, Cambridge 1991. MR 92m:20005
  • 2. Winfried Bruns, Jürgen Herzog, Cohen-Macaulay Rings, Cambridge University Press, Cambridge 1993. MR 95h:13020
  • 3. H. E. A. Campbell, I. P. Hughes, G. Kemper, R. J. Shank, D. L. Wehlau, Depth of Modular Invariant Rings, Transformation Groups 5 (2000), 21-34. MR 2001a:13004
  • 4. Geir Ellingsrud, Tor Skjelbred, Profondeur d'anneaux d'invariants en caractéristique $p$, Compos. Math. 41 (1980), 233-244. MR 82c:13015
  • 5. Leonard Evens, The Cohomology of Groups, Oxford University Press, Oxford 1991. MR 93i:20059
  • 6. Peter Fleischmann, Relative Trace Ideals and Cohen-Macaulay Quotients of Modular Invariant Rings, P. Dräxler, G.O. Michler, C. M. Ringel, eds., Computational Methods for Representations of Groups and Algebras, Euroconference in Essen, April 1-5 1997, Progress in Mathematics 173, Birkhäuser, Basel 1999. MR 2000j:13007
  • 7. Peter Fleischmann, R. James Shank, The Relative Trace Ideal and the Depth of Modular Rings of Invariants, Arch. der Math. 80 (2003), 347-353.
  • 8. Bertram Huppert, Endliche Gruppen I, Springer-Verlag, Berlin, Heidelberg, New York 1967. MR 37:302
  • 9. Gregor Kemper, On the Cohen-Macaulay Property of Modular Invariant Rings, J. of Algebra 215 (1999), 330-351. |MR2000d:13008
  • 10. Gregor Kemper, The Depth of Invariant Rings and Cohomology, <>with an appendix by Kay Magaard, J. of Algebra 245 (2001), 463-531. MR 2002h:13009
  • 11. Peter Landrock, Finite Group Algebras and their Modules, Lond. Math. Soc. Lecture Note Ser. 84, Cambridge Univ. Press, Cambridge 1983. MR 85h:20002
  • 12. Martin Lorenz, Jay Pathak, On Cohen-Macaulay Rings of Invariants, J. of Algebra 245 (2001), 247-264.MR 2002h:13010
  • 13. Larry Smith, Polynomial Invariants of Finite Groups, A. K. Peters, Wellesley, Mass. 1995.MR 96f:13008

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A50, 20J06, 13C15

Retrieve articles in all journals with MSC (2000): 13A50, 20J06, 13C15

Additional Information

Peter Fleischmann
Affiliation: Institute of Mathematics and Statistics, University of Kent, Canterbury, CT2 7NF, United Kingdom

Gregor Kemper
Affiliation: Zentrum Mathematik - M11, Technische Universität München, Boltzmannstr. 3, 85748 Garching, Germany

R. James Shank
Affiliation: Institute of Mathematics and Statistics, University of Kent, Canterbury, CT2 7NF, United Kingdom

Received by editor(s): July 17, 2003
Received by editor(s) in revised form: December 17, 2003
Published electronically: November 4, 2004
Additional Notes: This research was supported by EPSRC grant GR/R32055/01
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society